Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2005, 8:24 PM CDT for Brewster County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 8:24 PM CDT (01:24 UTC)
- Expired
- May 12, 2005, 9:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3014 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 130124
SVRMAF
TXC043-130230-
/O.NEW.KMAF.SV.W.0048.050513T0124Z-050513T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 930 PM CDT
* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF CHISOS BASIN...OR 13 MILES SOUTHWEST OF PANTHER
JUNCTION...MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHISOS BASIN...
PANTHER JUNCTION...
HEATH CANYON...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2921 10351 2899 10339 2900 10313 2923 10284
2970 10276 2944 10326
$$1 follow-up statement
000
WWUS54 KMAF 130204
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT THU MAY 12 2005
TXC043-130230-
/O.CON.KMAF.SV.W.0048.000000T0000Z-050513T0230Z/
BREWSTER-
903 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
SOUTHERN BREWSTER COUNTY...
AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21
MILES NORTHWEST OF HEATH CANYON...OR 25 MILES NORTH OF PANTHER
JUNCTION...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL
LOCATIONS OF SOUTHEASTERN BREWSTER COUNTY
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER IF THIS STORM APPROACHES YOUR LOCATION.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2967 10315 2944 10316 2900 10313 2923 10284
2970 10276 2987 10304
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:59 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 12, 1:59 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 159 PM CDT THU MAY 12 2005 .SHORT TERM... COMPLEX PATTERN SETTING UP THIS EVENING WITH SURFACE LOW PRESSURE IN LEA COUNTY NEW MEXICO AND FRONT JUST TO THE NORTH OF THAT COUNTY. THE SURFACE LOW IS DRAWING THE LOW LEVEL MOISTURE TOWARDS THE WESTERN PERMIAN BASIN AND THE EASTERN SECTIONS OF THE NEW MEXICO PLAINS. THINK THE BETTER POPS WILL BE IN THE LEA COUNTY NEW MEXICO THE WESTERN PERMIAN BASIN TO THE STOCKTON PLATEAU AND DAVIS MOUNTAINS THIS EVENING WHERE THE DRYLINE WILL MOST LIKELY RESIDE AND CAP WEAKEST BEFORE IT RETREATS AGAIN LATER THIS EVENING TO THE EASTERN SLOPES OF THE MOUNTAINS. WITH DRYLINE FEATURE ONLY AND LACK OF SIGNIFICANT WAVE AND FRONT STALLING...WILL ONLY MENTION SEVERE WORDING IN ZONES IN LEA COUNTY DUE TO CURRENT WATCH BOX. WILL MENTION ISOLATED POPS IN THE EASTERN PERMIAN BASIN OVERNIGHT FURTHER AWAY FROM DRYLINE. LOW CLOUDS TO FORM AGAIN OVERNIGHT WITH PATCHY FOG BUT DONT THINK IT WILL BE THINK ENOUGH TO MENTION IN ZONES. TWEAKED THE QPF GRID DOWNWARD WITH ETA WINDS AND DEW POINTS LOOKING REASONABLE .LONG TERM... BROAD UPPER LOW ACRS WYOMING LIFTS NE INTO NRN HIGH PLAINS FRI PHASING WITH NRN STREAM FLOW WITH SFC HIGH PRESSURE BUILDING UNDERNEATH NW MID LEVEL FLOW. THIS WILL WEAKEN SW MID LEVEL FLOW ACRS W TX FRI WHILE DRIVING FRONT S INTO NRN CWFA FRI EVENING. MID LEVEL FLOW ON THE WEAK SIDE (10KT 7H) FRI PM AND EWD PROGRESS OF DRYLINE WILL TEND TO FOLLOW POSITION OF SFC LOW. ATTP WILL TEND TO FAVOR EWD POSITION OF DRYLINE FRI PM THUS HOLDING POPS E AND S. AS FRONT PUSHES INTO TRANS PECOS SAT AM LOW LEVEL MSTR WILL REMAIN IN PLACE AS COOL MOIST UPSLOPE COMPONENT PREVAILS. MINOR SHRTWV ENERGY IN WEAK NW MID LEVEL FLOW SAT PM WITH 7H-5H LR/S AROUND 7 C/KM FAVORS CONVECTION IN TRANS PECOS REGION. GFS/NAM OPTIMISTIC IN PRECIP FCST ACRS LOWER TRANS PECOS SAT NIGHT THRU SUN NIGHT WITH COMPLEX BEING FED BY STOUT 85H SE WINDS. HOWEVER RUN TO RUN CONSISTENCY IS LACKING IN MODELS AND HAVING A DIFFICULT TIME COMING TO A CONCEPTUAL SOLN WITH POTENTIAL FOR MULTIPLE COMPLEXES...THUS EXPECT LITTLE CHANGE IN POP/WX FCST. LOW LEVEL MSTR WILL REMAIN W MON AS MID LEVEL RIDGING MOVES INTO CENTRAL NM...THUS ISOLD POPS CONFINED TO NEAR MTNS. TUE-THUR DRY SW MID LEVEL FLOW PREVAILS AHEAD OF BROAD CYCLONE FLOW ACRS WRN STATES. THIS WILL SERVE TO AMPLIFY LOW LEVEL THERMAL RIDGE, ERGO ABOVE NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 88 63 74 / 10 30 30 20 CARLSBAD NM 61 92 57 80 / 10 0 10 30 DRYDEN TX 69 89 65 80 / 20 20 10 20 FORT STOCKTON TX 66 91 61 81 / 20 10 20 30 GUADALUPE PASS TX 60 85 55 75 / 0 0 10 30 HOBBS NM 60 90 58 78 / 10 0 10 30 MARFA TX 55 85 52 77 / 10 0 10 30 MIDLAND INTL AIRPORT TX 65 89 59 76 / 10 20 20 20 ODESSA TX 65 90 58 77 / 10 20 20 20 WINK TX 66 97 61 84 / 20 10 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 12, 2:35 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT THU MAY 12 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131928- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 235 PM CDT THU MAY 12 2005 (135 PM MDT THU MAY 12 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED SEVERE STORMS REMAIN POSSIBLE ACROSS LEA COUNTY AND THE EXTREME NORTHWEST PERMIAN BASIN...MAINLY NORTH OF A LINE FROM NEAR HOBBS TO LAMESA. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY CONCERNS. ALSO ACROSS THE WESTERN PERMIAN BASIN AND TRANS PECOS REGION ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS REGIONS OF WEST TEXAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. A COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO FRIDAY NIGHT AND SATURDAY. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE SATURDAY THROUGH SUNDAY NIGHT...WITH THE HEAVIEST ACTIVITY EXPECTED FROM THE DAVIS MOUNTAINS EAST ACROSS THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS. LOCALLY HEAVY RAINFALL COULD RESULT FROM THESE STORMS SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS OVER THE NORTHWEST PERMIAN BASIN AND LEA COUNTY NEW MEXICO SHOULD BE PREPARED FOR THE POSSIBILITY OF ACTIVATION THIS AFTERNOON AND EARLY EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 12, 5:34 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 534 PM CDT THU MAY 12 2005 TXZ074-081-122300- BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX- 534 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF MARATHON AT 528 PM CDT...MOVING EAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...MARBLE SIZED HAIL...AND WIND GUSTS TO NEAR 50 MPH. THIS STORM WILL MAINLY AFFECT RURAL AREAS BETWEEN ALPINE AND MARATHON...ALONG U.S. HIGHWAY 90...BUT COULD AFFECT THE COMMUNITY OF MARATHON BY 600 PM CDT. STAY TUNED TO LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| May 13, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 13, 6:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.